Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1987, Volume 55, Issue 1

The Dual Theory of Choice under Risk<95:TDTOCU>2.0.CO;2-I
p. 95-115

Menahem E. Yaari

This paper investigates the consequences of the following modification of expected utility theory: Instead of requiring independence with respect to probability mixtures of risky prospects, require independence with respect to direct mixing of payments of risky prospects. A new theory of choice under risk--a so-called dual theory--is obtained. Within this new theory, the following questions are considered: (i) numerical representation of preferences; (ii) properties of the utility function; (iii) the possibility for resolving the "paradoxes" of expected utility theory; (iv) the characterization of risk aversion; (v) comparative statics. The paper ends with a discussion of other non-expected-utility theories proposed recently.

Log In To View Full Content

Journal News